Wisconsin, 2007

High Wind in Wisconsin, October 23, 2007

October 23, 2007 · NWS GRB · 1 event in 1 county or zone

A strong cold front pushed across Wisconsin during the early evening of October 23, generating conditions favorable for brief but strong wind gusts. Gusts of 40 to 64 mph were reported across central and east-central Wisconsin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong cold front pushed across Wisconsin during the early evening of October 23, generating conditions favorable for brief but strong wind gusts. Gusts of 40 to 64 mph were reported across central and east-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Oct 23, 2:18 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 23, 2:18 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
318 PM CDT TUE OCT 23 2007

.SHORT TERM...TONIGHT AND WEDNESDAY...MAIN CONCERN IS WITH PASSING
SHORTWAVE AND SFC COLD FRONT.

STRONG SHORT WAVE...AS SEEN ON WV IMAGERY...PRESENTLY MOVING INTO
NRN MINNESOTA. THIS WAVE HAS PRODUCED SOME SCATTERED SHOWERS OVER
THE ARROWHEAD OF MINNESOTA DURING THE AFTERNOON. DECENT 6.5-7 C/KM
MID LEVEL LAPSE RATES OUT AHEAD OF THE SHORTWAVE...WITH THE
H850-500 MOISTURE WORKING SE OVER MOST OF THE CWA...PRODUCED THE
MID DECK OF CLOUDS ACROSS THE AREA THIS AFTERNOON. THE STRONG
SHORTWAVE WILL ROTATE THROUGH THE UPPER NW FLOW THIS EVENING AND
EXIT THE AREA AFTER MIDNIGHT. AT THE SFC...COLD FRONT IS
CURRENTLY STRETCHING NE TO SW ALONG A CWDV-KDLH-KSTC LINE.

FAIRLY LARGE DIFFERENCES BETWEEN THE GFS AND THE REST OF THE
MODELS AS THE WAVE PUSHES THROUGH TONIGHT. 12Z GFS DIVES THE
SHORTWAVE FARTHER TO THE SOUTHEAST...WHILE THE 12Z NAM/UKMET AND
09Z SREF ARE IN GOOD AGREEMENT THROUGH TONIGHT WITH POSITIONING OF
THE WAVE. DIFFERENCES ARE ALSO APPARENT IN THE GFS ENS...WITH THE
STD DEV ON H500 HEIGHTS INCREASING OVERNIGHT ACROSS SRN WI. AT THE
SFC...THERE SEEMS TO BE FAIRLY GOOD AGREEMENT IN THE TIMING OF THE
FRONT...WITH IT PASSING KRHI BY 00Z AND KGRB BETWEEN 03-06Z. HAVE
TRENDED TOWARD THE NAM/UKMET/SREF SOLUTION AND HAVE JUST BRUSHED
THE PCPN ACROSS THE NRN TIER OF COUNTIES...AS DRIER AIR BETWEEN THE
SFC AND H800 ACROSS CENTRAL WI EVAPORATES ANY POSSIBLE PCPN THAT
MAY FALL. BEHIND THE FRONT...STRONG NW WINDS LOOK TO PICK UP...AS
STRONG CAA BUILDS OVER NRN WI. H925-850 WINDS ARE FROM THE NW AT
30-40 KTS...SHOULD KEEP WINDS UP DURING THE OVERNIGHT HOURS. HAVE
SOME CONCERNS ABOUT LAKE EFFECT RAIN/SNOW OVER THE LES REGIONS OF
FAR NRN WI. LK SUPERIOR TEMPS AROUND 7-8C OVER WRN PART OF THE LK.
GFS COOLER THAN THE NAM...WITH H850 TEMPS AROUND -7C...COMPARED TO
-5 ON THE NAM. THIS GIVES A MARGINAL 14C DIFFERENCE BETWEEN THE LK
AND H850...BUT WITH PREFERRED NW FLOW ALOFT...BELIEVE THAT
ISOLATED LAKE EFFECT RAIN SHOWERS ARE POSSIBLE AFTER MIDNIGHT
BEHIND THE TROUGH. THE LIMITING FACTOR WILL BE HOW QUICKLY THE
ABOVE H800 DRIER AIR WORKS OVER THE AREA WITH THE BUILDING RIDGE.
HAVE LEFT THE MENTION OF MIXING WITH SNOW...AS 1000-500 AND
1000-850 THICKNESSES FALL TO FAVORABLE VALUES...ALTHOUGH BUFKIT
SOUNDINGS KEEP SATURATED AREA BELOW BEST SNOW GROWTH REGION.

UPPER RIDGE BUILDS OVER THE REGION ON WED BEHIND THE SYSTEM...AS
HIGH DEVELOPS OVER THE CNTL PLAINS AND SLIDES NE ACROSS WISCONSIN.
HAVE LEFT SOME LINGERING CLOUDS OVER FAR NE WI DURING THE
MORNING...DUE TO LINGERING H850-700 MOISTURE AND PROXIMITY TO
EXITING TROUGH. OTHERWISE...BELIEVE WED SHOULD BE SUNNY ACROSS THE
AREA AS VERY DRY H850-500 AIR MOVES OVER NE WI. WINDS SHOULD
DIMINISH DURING THE MORNING HOURS...AS HIGH QUICKLY BUILDS NE OVER
THE REGION. TEMPS FOR WED...WENT COOLER THAN TODAY AND CLOSE TO
GUIDANCE...AS COLDER AIR DIVES SOUTH BEHIND THE FRONT...BUT WARMER
H850 TEMPS WILL APPROACH CNTL WI DURING THE AFTN AS RIDGE BUILDS
OVER THE AREA.

.LONG TERM...WEDS NGT THROUGH NEXT TUES...MAIN FCST CONCERN IS
PCPN CHCS DURING THE THU NGT TO SAT PERIOD.

HIGH PRESSURE WILL BRING DRY WX TO THE FCST AREA WEDS NGT INTO
THU.

MODELS GENERALLY AGREE ON MOVG THE UPPER LOW CURRENTLY OVER
ARKANSAS AND LOUISIANA SLOWLY EAST OVER THE NEXT 24 HOURS...THEN
RETROGRADING IT NWWD TOWARD THE UPPER MIDWEST/WSTRN OHIO VALLEY
REGION LATE IN THE WEEK (DUE TO THE BLOCKING INFLUENCES OF A
STG UPPER RIDGE OVER THE WSTRN ATLANTIC OCEAN). AS THIS SYSTEM
APPROACHES...SOME LIGHT PCPN SHOULD GRADUALLY SPREAD NORTH ACROSS
WI LATE THU NGT INTO FRI. A NORTHERN STREAM TROF IS EXPECTED TO
INTERACT WITH THE UPPER LOW FRI NGT INTO SAT...WITH THE SYSTEMS
ATTEMPTING TO PHASE JUST TO OUR EAST. THE 12Z/GFS IS QUICKER THAN
OTHER MODELS IN SHIFTING THE SYSTEM TO OUR EAST...AND APPEARS TO
BE AN OUTLIER. FOR NOW...WILL COUNT ON PCPN LINGERING ACROSS THE
FA THROUGH SAT.

HIGH PRESSURE WILL BUILD INTO THE RGN DURING THE SUN/MON PERIOD...
BRINGING ANOTHER PERIOD OF GENERALLY DRY WX. THERE IS SOME
UNCERTAINTY ABOUT THE MON NGT/TUES PERIOD...AS SOME MEDIUM RANGE
MODELS BRING LIGHT PCPN INTO THE RGN AS A COLD FRONT APPROACHES
AND EVENTUALLY PASSES THROUGH. FOR NOW...WILL JUST LEAVE THE FCST
DRY...AS MOST OF THE ENERGY IS EXPECTED TO PASS TO OUR NORTH AND
MOISTURE WILL LIKELY BE SPARSE.
&&

.AVIATION...EXPECT VFR CONDITIONS ACROSS NORTHEAST WISCONSIN
TONIGHT...AS A COLD FRONT MOVES SOUTHEAST ACROSS THE REGION. MID
CLOUDS PRESENTLY OVER MOST OF NE WI PRODUCING BASES AROUND
9-12KFT...BUT EXPECT SOME SCT040 CU TO MOVE ACROSS THE REGION AS
FRONT PASSES THROUGH. BEHIND THE FRONT...EXPECT STRONG NW WINDS TO
BRING SOME GUSTY CONDITIONS TO THE AREA. WAS TEMPTED TO MENTION
LLWS IN THE TAFS BETWEEN 00-09Z...AS STRONG 30-35KT WINDS BETWEEN
2-3KFT MOVE THROUGH BEHIND THE FRONT. DECIDED TO LEAVE LLWS
OUT...SINCE STRONG PRESS GRADIENT BEHIND THE FRONT SHOULD KEEP
WINDS UP AS BEST CORE OF WINDS PASS OVER.
&&

.MARINE...HAVE DECIDED TO EXTEND THE SCA FOR THE REST OF THE
MARINE ZONES FOR THROUGH 18Z TOMORROW. BELIEVE THE STRONGEST WINDS
WILL BE OVER THE NEARSHORE AREAS BY DOOR COUNTY AND WILL MENTION
WINDS UP TO 30 KTS THERE. 30-35KT H925 WINDS WILL MOVE ACROSS THAT
REGION BEHIND THE FRONT AND WITH THE STRONG CAA AND RELATIVELY
WARM LK TEMPS...EXPECT MOST OF THE STRENGTH TO MAKE IT TO THE SFC.
APPROACHING HIGH ON WED WILL ALLOW WINDS TO DIMINISH DURING THE
DAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SRF/TSK
Hazardous weather outlook, Oct 23, 5:04 AM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
604 AM CDT TUE OCT 23 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241400-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
604 AM CDT TUE OCT 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-241400-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
604 AM CDT TUE OCT 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

INCREASING WIND AND WAVES...WILL LEAD TO SMALL CRAFT ADVISORY
CONDITIONS BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH WEDNESDAY AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Marathon

When
October 23, 5:33 PM CST
Where
Marathon forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$500,000
Reported by
ASOS
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

A wind gust of 64 mph was measured in Wausau. A power pole on Bridge Street was knocked down by the winds, causing 600 residents to lose power.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56348.